Virginia, 2023

Flash Flood in Virginia, June 26, 2023

June 26, 2023 · NWS AKQ · 1 event in 1 county or zone

Rounds of scattered thunderstorms resulted in isolated flash flooding in portions of central Virginia on June 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Rounds of scattered thunderstorms resulted in isolated flash flooding in portions of central Virginia on June 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
350 PM EDT Mon Jun 26 2023

.SYNOPSIS...
A cold front will cross the area this evening from the west.
Strong to severe thunderstorms are expected this afternoon into
tonight as the front moves across the area. Trough remains over
the area on Tuesday, bringing another chance for showers and
storms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 330 PM EDT Monday...

Latest satellite showing plume of drier air lifting across the
mid- South into the Carolinas and lower mid-Atlantic. Scattered
showers and isolated thunderstorms have developed largely as
expected over the piedmont and points westward. Mid to high
debris clouds from last nights MCS/MCV still holding firm east
of I-95. Farther west has broken out with scattered CU field
popping up now, with MLCAPE responding and climbing into the
2-3k J/Kg. 18Z soundings just to our southwest showing mid-level
lapse rates into the 7-8 deg C/Km range over western Carolinas,
and into the 6.5-7.5 range over our SW third (I-85 corridor).
SVR Watch 393 in effect until 10PM. Would expect a second watch
would eventually follow for coastal counties in relatively short
order.

Enhanced Risk continues over our VA and NC counties but has been cut
back to slight with substantial clouds over the Delmarva.
Timing the storms for the remainder of the day into tonight should
bring thunderstorms to our piedmont counties now through 6pm, and
through the I-95 corridor between 6-9pm, and over the coast between
7 and midnight.

Given the steep lapse rates and -10 to -30 keep, still suspecting
large hail and frequent to continuous lightning will be a threat
over our area, but it's hard to miss inverted V look to soundings
(DCAPE 1000-1500 J/kg) with strong damaging winds as our
primary threat. Finally, given flash flood guidance being quite
low over our urban areas and much of eastern VA, a Flood Watch
was issued for the I-64 corridor from RIC metro to Hampton Roads
including all of coastal/eastern VA.

Severe threat ends after 02-04z/10-12 am EDT, but storms could
linger into the overnight hours, especially over eastern sections.
Early morning lows will be in the mid to upper 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 350 PM EDT Monday...

Upper trough will remain over the region on Tuesday, with a
broad area of low pressure extending south into the area. Expect
that this will result in additional scattered to numerous
showers and thunderstorms developing Tuesday afternoon and
evening. Pops have been remain in 50-80% range, with the highest
chance across central VA/northern neck over to the MD Eastern
Shore. Expect the stalled front over the coastal plain will be
the focus but not really keying in on severe potential at this
time. Chances for heavy rain continue, but not expecting
widespread flooding issues with steering flow remaining high
enough to keep storms from stalling. However, urban/poor
draining flooding over Hampton Roads could remain an issue. High
temperatures on Tuesday will be in the middle to upper 80s.

Drier and sunnier conditions are expected on Wednesday as the
trough moves off the coast. Pops of around 20% continue for the
Eastern Shore for convection along the lingering boundary. High
temperatures on Wednesday will be in the mid to upper 80s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 350 PM EDT Monday...

After a day or two to dry out a bit, weather starts to look a
bit more active heading into the holiday weekend. Ridging aloft
over the southern Plains and northern Mexico will try to expand
NE late this week into the weekend (but should remain SW of the
area) while another upper trough slowly tracks from the Canadian
prairies into the upper Great Lakes. The flow aloft will remain
W or NW through the weekend in between these two features.

Thursday and even much of Friday look to remain mainly dry,
though dew points steadily rise into the upper 60s to low 70s on
Friday and low-mid 70s for Saturday/Sunday. Given high
temperatures in the 80s to near 90F each day, this should result
in adequate instability/moisture for aftn/evening tstms. Slight
to low end PoPs in place for Friday, with higher chances over
the weekend. Embedded shortwaves in the developing NW flow
aloft should provide the necessary forcing for convection each
day Sat-Mon. Timing in this type of pattern is quite difficult
this far out, but will have chc PoPs each day (highest during
the aftn/evening as is typical this time of year). Will continue
to have slight chc-low chc PoPs on Monday for tstms as well.
Lows mainly in the 60s Fri AM, with upper 60s-lower 70s from
Sat-Mon.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 330 PM EDT Monday...

VFR conditions over area terminals at this hour will begin to
degrade from W to E over the next few hours into the evening.
Winds should remain near 5-10 kt or decrease a few kt overnight,
while remaining southerly. S winds 10-15 kt will gust to ~20-25
kt. Expect flight restrictions w/ this activity and
restrictions may reach RIC by ~23-01z/7-9 pm EDT, while likely
holding off until near/after 00z for SBY, PHF, ORF, and ECG.

Widespread showers and storms should be ongoing late this evening
into the early overnight Tuesday ahead of a cold front. Strong to
severe tstms possible tonight through 00-04z/Tue with damaging wind
gusts and large hail possible.

Outlook: Unsettled conditions continue on Tue/Wed, as an upper
trough lingers over the area, with a chc of primarily aftn/evening
showers/tstms. Drier conditions return by Thursday as the trough
pushes offshore.

&&

.MARINE...
As of 210 PM EDT Monday...

Anomalously strong low pressure (for late June) is over Michigan
this afternoon, with a cold front well to our west (over the
Appalachians). Winds are SSW at 10-15 kt, with 2-3 ft seas and
1-2 ft waves. Southerly winds increase to 15-20 kt on the
ocean/~15 kt on the bay/rivers/sound by this evening. Gusts of
20-25 kt are expected on the ocean (mainly N of Cape Charles),
with occasional 20 kt gusts expected on the bay/rivers this
aftn through the first part of tonight. Seas build to 3-4 ft
S/4-5 ft N by this evening. Waves on the Bay will build to 2-3
ft during this time. Even though it is marginal, will maintain
SCAs for the nrn two coastal zones from this evening thru early
Tues morning (mainly for seas). Waves/seas should remain below
advisory criteria elsewhere, and SCA gusts are not expected to
be frequent enough to warrant headlines. Winds diminish to
10-15 kt (but remain S-SSW) by Tuesday. Not sure how long the
4-5 ft seas persist across the nrn waters, so have ended the SCA
at 11z/7 AM Tue for now.

The bigger story for this evening-early tonight will be the
threat for strong to severe tstms over the waters. Still
expecting widespread tstms from late this aftn into late
evening. These storms may consolidate into a line as they
approach/track across the waters. The most likely timing for
strong to severe storms over the waters is from 22-04z/6 PM-
midnight. SMWs will be needed and gusts in excess of 50 kt are
possible. Winds diminish to 10-15 kt on Tue with scattered
aftn/evening tstms expected (a few SMWs may be needed). Sub-SCA
conditions (with lower tstm chances) are expected from Wed-Fri
as that weak cold front finally crosses the waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 2 AM EDT Tuesday for VAZ075>078-081>086-
     088>090-092-093-095>100-511>525.
MARINE...Small Craft Advisory until 7 AM EDT Tuesday for ANZ650-652.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...CP/MAM
LONG TERM...ERI/MAM
AVIATION...MAM
MARINE...ERI/JDM
Hazardous weather outlook, Jun 26, 6:46 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
746 PM EDT Mon Jun 26 2023

VAZ098-280000-
Virginia Beach-
746 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 1 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ075>078-084>086-093-095>097-523>525-280000-
Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-Middlesex-
Mathews-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
746 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 1 AM EDT TUESDAY...

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ099-100-280000-
Accomack-Northampton-
746 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 1 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ025-280000-
Maryland Beaches-
746 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 1 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ048-060>062-064>069-079-080-087-509-510-280000-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Greensville-
Western Louisa-Eastern Louisa-
746 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ081>083-088>090-092-511>522-280000-
Prince George-Charles City-New Kent-Sussex-Surry-James City-
Southampton-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
746 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ021>024-280000-
Dorchester-Wicomico-Somerset-Inland Worcester-
746 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 1 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms are possible late this afternoon and evening.
Large hail and damaging wind gusts are the main threats. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ102-280000-
Eastern Currituck-
746 PM EDT Mon Jun 26 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ012>017-030>032-280000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
746 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Severe thunderstorms are possible late this afternoon and evening.
Large hail and damaging wind gusts are the main threats. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 26, 6:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
745 PM EDT Mon Jun 26 2023

VAZ060-061-067-068-270015-
Nottoway VA-Amelia VA-Cumberland VA-Prince Edward VA-
745 PM EDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southwestern
Cumberland, Prince Edward, northwestern Nottoway and southwestern
Amelia Counties through 815 PM EDT...

At 745 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampden Sydney, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Farmville and Longwood University around 750 PM EDT.
  Rice around 800 PM EDT.
  Burkeville around 810 PM EDT.
  Crewe and Jetersville around 815 PM EDT.

Other locations impacted by this storm include Raines Tavern, Briery
Creek Lake, Tuggle, Prince Edward Station, Angola, Twin Lakes State
Park, Allens Mill, Rodophil, Burkes Tavern and Moran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3735 7854 3733 7851 3733 7849 3734 7849
      3734 7847 3746 7838 3740 7792 3712 7819
      3724 7868
TIME...MOT...LOC 2345Z 268DEG 31KT 3726 7845

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Wray
Local storm report, Jun 26, 6:49 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
749 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tstm Wnd Dmg     2 NW Gum Spring         37.79N 77.92W
06/26/2023                   Goochland          VA   Dept of Highways

            Trees down along Route 700 and in the
            surrounding area.

&&

jo
Local storm report, Jun 26, 6:51 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
751 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     1 E Hadensville         37.83N 77.97W
06/26/2023                   Goochland          VA   Dept of Highways

            Trees down along Beech Tree Dr, Killarney
            Rd. Old Frederick Rd, Quarter Mill Lane,
            Trice Lane, Whitney Dr, and Route 629.

&&

jo
Local storm report, Jun 26, 7:02 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
802 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Dmg     2 SW Oilville           37.68N 77.81W
06/26/2023                   Goochland          VA   Public

            Trees down along Shepherds Town Rd.

&&

jo
Local storm report, Jun 26, 7:06 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
806 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     2 WNW Gum Tree          37.83N 77.51W
06/26/2023                   Hanover            VA   Dept of Highways

            Trees down along New Found Rd.

&&

jo
Local storm report, Jun 26, 7:13 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
813 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     2 ESE Othma             37.76N 77.95W
06/26/2023                   Goochland          VA   Dept of Highways

            Trees down along Beech Tree Dr, Killarney
            Rd. Old Frederick Rd, Quarter Mill Lane,
            Trice Lane, Whitney Dr, and Route 629.

&&

jo

The radar

The Roanoke radar (KFCX), 147 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Prince Edward

When
June 26, 7:15 PM EST
Where
Prince Edward County, 1.3 mi WSW of Elam to 1.38 mi WSW of Elam
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.270, -78.640

High water was reported along US 460, however, the road remained open.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113228.